Alert archive / Michigan / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 3, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Apr 18, 2002, 11:30 PM EDT for Midland County, Michigan. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 18, 2002, 11:30 PM EDT (03:30 UTC)
- Expired
- Apr 19, 2002, 12:30 AM EDT
- In force
- 60 min
- Issued by
- NWS Detroit, MI
- Area
- Counties, with a storm outline in the text
County Midland County, MI
The radar
The Grand Rapids radar (KGRR), 112 km from the middle of the area, began a volume at 03:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 18, 7:45 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 3.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1198 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 1715 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDTX 190330 SVRDTX MIC111-190430- BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1129 PM EDT THU APR 18 2002 THE NATIONAL WEATHER SERVICE HAS EXTENDED THE * SEVERE THUNDERSTORM WARNING FOR... MIDLAND COUNTY IN SOUTHEAST MICHIGAN * UNTIL 1230 AM EDT * AT 1129 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER PLEASANT VALLEY...OR 9 MILES NORTHEAST OF ALMA...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GORDONVILLE...SANFORD AT 1145 PM EDT POSEYVILLE AT 1150 PM EDT MIDLAND AT 1155 PM EDT THIS STORM HAS THE POTENTIAL OF PRODUCING WINDS UP TO 60 MPH. A WIND GUST TO 60 MPH IS CAPABLE OF PUSHING OVER SHALLOW ROOTED TREES...AND BREAKING OFF TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 4355 8475 4340 8469 4349 8418 4378 8417 MANN WAG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 10:24 PM EDT, 1 hour 6 minutes earlier.
Area forecast discussion, Apr 18, 10:24 PM EDT, 1 hour 6 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1024 PM EDT THU APR 18 2002 ZONES WILL BE UPDATED SHORTLY TO REFRESH WORDING AND FINE TUNE TIMING A BIT FOR THUNDERSTORMS OVERNIGHT. WITH EVENING CONVECTIVE ACTIVITY MOVING MUCH MORE NORTHEAST THAN EAST...BELIEVE FAR SOUTH WILL NOT SEE ANY THREAT UNTIL AFTER 2 AM. .DTX...NONE. DWD
In the hours before
Special weather statement, Apr 18, 7:57 PM EDT, 3 hours 33 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-190500- HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 757 PM EDT THU APR 18 2002 ...SEVERE THUNDERSTORM WATCH #116 IN EFFECT UNTIL 1 AM EDT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. THREAT... THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR PORTIONS OF SOUTHEAST LOWER MICHIGAN...EFFECTIVE UNTIL 100 AM EDT FRIDAY MORNING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES... MIDLAND...BAY...SAGINAW...SHIAWASSEE. THIS INCLUDES THE CITIES OF MIDLAND...BAY CITY...SAGINAW AND OWOSSO. THIS WATCH ALSO INCLUDES THE ADJOINING COASTAL WATERS OF THE AFFECTED LAKESHORE COUNTIES. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. REMEMBER...SEVERE THUNDERSTORMS ARE CAPABLE OF WIND GUSTS OF AT LEAST 60 MPH ALONG WITH DIME SIZED HAIL. IF YOU LIVE IN OR NEAR THE WATCH AREA...YOU SHOULD REMAIN ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TELEVISION OR RADIO STATIONS FOR FURTHER UPDATES AND POSSIBLE WARNINGS. DISCUSSION... A WARM AND UNSTABLE AIR MASS IS IN PLACE ACROSS SOUTHEAST LOWER MICHIGAN. AS A COLD FRONT APPROACHES TONIGHT...THUNDERSTORMS WELL AHEAD OF THE FRONT ARE EXPECTED TO REACH TOWARD THE TRI CITIES AROUND 9 PM AND NEAR OWOSSO AROUND 10 PM. THESE THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE WIND GUSTS NEAR 70 MPH AND ONE INCH SIZE HAIL. SPOTTER ACTIVATION... SPOTTER ACTIVATION IS REQUESTED. STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET...FOR THE LATEST WEATHER INFORMATION. FORECAST INFORMATION FROM YOUR NATIONAL WEATHER SERVICE CAN BE REACHED ONLINE AT: HTTP://WWW.CRH.NOAA.GOV/DTX BGM
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 10:33 PM EDT | Severe Thunderstorm Warning | DTX | Midland | 57 min |
| Apr 18, 11:02 PM EDT | Special Marine Warning | DTX | 118 min | |
| Apr 19, 12:48 AM EDT | Severe Thunderstorm Warning | DTX | Tuscola | 57 min |
| Apr 19, 1:00 AM EDT | Special Marine Warning | DTX | 75 min | |
| Apr 19, 1:00 AM EDT | Special Marine Warning | DTX | 75 min | |
| Apr 19, 1:13 AM EDT | Severe Thunderstorm Warning | DTX | Livingston | 47 min |
| Apr 19, 1:30 AM EDT | Severe Thunderstorm Warning | DTX | Genesee | 30 min |
| Apr 19, 1:33 AM EDT | Severe Thunderstorm Warning | DTX | Saginaw | 42 min |
| Apr 19, 1:36 AM EDT | Severe Thunderstorm Warning | DTX | Midland | 39 min |
| Apr 19, 1:38 AM EDT | Severe Thunderstorm Warning | DTX | Lapeer | 52 min |
| Apr 19, 1:46 AM EDT | Severe Thunderstorm Warning | DTX | Saint Clair | 44 min |
| Apr 19, 1:56 AM EDT | Special Marine Warning | DTX | 49 min | |
| Apr 19, 1:59 AM EDT | Severe Thunderstorm Warning | DTX | Genesee | 46 min |
| Apr 19, 2:02 AM EDT | Severe Thunderstorm Warning | DTX | Genesee | 43 min |
| Apr 19, 2:06 AM EDT | Severe Thunderstorm Warning | DTX | Tuscola | 39 min |
| Apr 19, 2:13 AM EDT | Severe Thunderstorm Warning | DTX | Saginaw | 32 min |
| Apr 19, 2:49 AM EDT | Severe Thunderstorm Warning | DTX | Genesee | 26 min |
| Apr 19, 2:56 AM EDT | Severe Thunderstorm Warning | DTX | Lapeer | 49 min |
| Apr 19, 2:59 AM EDT | Special Marine Warning | DTX | 46 min | |
| Apr 19, 3:30 AM EDT | Special Marine Warning | DTX | 60 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.